Iowa, 2024

Damaging Winds in Iowa, July 10, 2024

July 10, 2024 · NWS DMX · 3 events in 2 counties and zones

A PV anomaly entering the region and associated surface boundary interactions, with increasing forcing overhead and favorable deep layer shear, resulted in scattered on and off showers and thunderstorms throughout much of the day. This resulted in a handful of severe wind reports and isolated wind damage, particularly in Clarke and Marshall counties with gusts generally ranging between 60 to 70…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A PV anomaly entering the region and associated surface boundary interactions, with increasing forcing overhead and favorable deep layer shear, resulted in scattered on and off showers and thunderstorms throughout much of the day. This resulted in a handful of severe wind reports and isolated wind damage, particularly in Clarke and Marshall counties with gusts generally ranging between 60 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 10, 11:42 AM CST, 37 minutes earlier. Its key messages:

  • Scattered thunderstorms today. Marginally severe storms possible. A few funnel clouds also possible
  • Quiet Thursday and Friday.
  • Heat returns on Sunday with heat indicies in the 100-105 range over parts of the area.
Area forecast discussion, Jul 10, 11:42 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1242 PM CDT Wed Jul 10 2024

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Scattered thunderstorms today. Marginally severe storms
  possible. A few funnel clouds also possible

- Quiet Thursday and Friday.

- Heat returns on Sunday with heat indicies in the 100-105
  range over parts of the area.

&&

.DISCUSSION...
Issued at 401 AM CDT Wed Jul 10 2024

The remnants of Beryl have are now near the southern tip of Lake
Michigan with the last impacts over Iowa now are just some lingering
clouds over the far eastern portion of the state. Another system
with a robust PV anomaly consisting of a short wave cluster, is
moving southeast through western Minnesota and eastern South Dakota
with showers and a few thunderstorms descending south/southeast
towards northwest Iowa. This system will continue to move into and
across Iowa today and will be accompanied by attendant thunderstorm
chances. A few features of note today. Convective temperatures are
relatively low and in the upper 70s to low 80s in large part due to
cooler temperatures a loft. These temperatures should be well within
reach given that the mid level clouds do not fill in more than what
has already occurred. This means that convection should be easily
triggered given the kinematic forcing passing through. A few
landspout funnels are possible today with a couple slow moving
boundaries with little flow near it along with good stretching
potential and surface vorticity in vicinity of the boundary. One
boundary should be over northeast to north central Iowa this
afternoon. That region will be a very low deep layer shear area
where the potential for any organized activity is low but it may be
the more favored region for any landspout funnels. The other
boundary will be over central into west central/southwest Iowa. This
region will have a bit more deep layer shear with some speed and
directional shear available. Several CAMs are suggesting wind gusts
and outflow with some of these storms. In addition, marginally
severe hail could occur. The activity will linger into this evening
then ending from north to south.

A couple relatively quiet days will follow to end the work week as
high pressure ridge is the main weather influence. Thursday will
have light winds with conditions becoming more breezy on Friday as
the wind turns more southerly. A large upper level high will be
entering the intermountain west this weekend and will lead to warm
advection into the state. The warmest air will arrive Saturday night
and into Sunday and as this occurs, expected an Elevated Mixed Layer
to develop and become more pronounced. The NBM temperatures on
Saturday are near the 75th percentile and for Sunday it is over the
90th percentile with highs in the low to mid 90s. The NBMs track
record through June has been way too optimistic in forecasting
potential heat events and often has been several degrees too
warm in the day 3-5 timeframe. This looks like another potential
period of the NBM being too warm. Dew points will be on the
increase and in the upper 60s and 70s. The Iowa corn crop should
be entering peak evapotranspiration soon and given the
relatively wet top soil, it should be efficient. This will pump
a lot of water into the air which requires more energy to heat
and thus likely leading to lower high temperatures. Finally, the
ECMWF and GFS ensemble highs for Sunday are 4-7 degrees cooler
than deterministic MOS guidance for Sunday. Therefore, have
cooled highs a bit for Sunday. It is still a potential day with
near headline criteria heat indicies fueled by higher dew points
despite potential lower temperatures. Will the warmer weather
persist into Monday is in question, pending on how quickly that
western upper high and the associated westerlies into Iowa
buckled as a system moves into the Midwest. Beyond that, upper
ridging to the west could be setting up a ring of fire with
storms running the lee side of the ridge, which often turns into
damaging wind events somewhere.

Finally of note is potential Canadian fire smoke moving into Iowa
during periods of northwest flow aloft. Today is one day as a patch
of smoke moves over Iowa. More chances of smoke filtered skies may
arrive next week with that potential upper ridge to the west.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1241 PM CDT Wed Jul 10 2024

Scattered showers/storms over the area through about 01z with
higher chances at ALO/FOD/DSM/OTM. Upper level wave tracking
south with sfc trough expected to move south of the region aft
06z. Main challenge timing/coverage but some storms will lower
cigs to MVFR with vsby 2-5sm possible with brief heavy
downpours. Patchy fog also expected 10-13z. Aft 13z, remainder
of period fairly benign. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Donavon
AVIATION...REV
Hazardous weather outlook, Jul 10, 2:43 AM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
343 AM CDT Wed Jul 10 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-111100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
343 AM CDT Wed Jul 10 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected today. A few marginally
severe storms are possible with gusty winds and small hail.
Locally heavy downpours remain possible as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat builds into the weekend and early next week with heat index
values approaching or exceeding 100 by Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely at this time.

The radar

The Des Moines radar (KDMX), 80 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
July 10, 12:19 PM CST
Where
Clarke County, 0.87 mi SW of Murray
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.040, -93.980

Measured wind gust of 62mph, with 1 to 2 inch limbs broken off trees. Nearly an inch of rain in 30 minutes.

Thunderstorm Wind, Clarke

When
July 10, 12:35 PM CST
Where
Clarke County, 1.25 mi ENE of Osceola
Measured
62 kt (71 mph) estimated gust
Reported by
Public
Coordinates
41.040, -93.760

Tower blown down at dispatch office in Clarke county. Numerous trees in Osceola of 14-16 diameter also damaged. Estimated winds of 60 to 70 mph.

Thunderstorm Wind, Marshall

When
July 10, 1:50 PM CST
Where
Marshall County, 0.69 mi S of Marshalltown Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
42.110, -92.920

No damage has been reported with this wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199521, 1199523, 1199524.